Kansas, 2019

Tornadoes and Hail in Kansas, April 17 to 18, 2019

April 17 to 18, 2019 · NWS ICT · 27 events in 9 counties and zones

Several storms that produced large hail and damaging winds moved across the southern sections of the state. Two very weak landspouts were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Several storms that produced large hail and damaging winds moved across the southern sections of the state. Two very weak landspouts were also reported. Also, very heavy rains with many locations across the southern half of Kansas reporting rainfall amounts well in excess of 2 inches over the previous 24 hours. The highest amounts greater than 3 inches were listed individually.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 17, 2:36 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 17, 2:36 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
336 PM CDT Wed Apr 17 2019

.MESOSCALE DISCUSSION...
Issued at 322 PM CDT Wed Apr 17 2019

There is a trough moving through the Plains with its southern extent
moving into the Panhandles. A frontal boundary is slowly making its
way southeast and is currently stretched from near Amarillo to Pratt
to Hutchinson to Salina. Dewpoints have increased to the upper 50s
to lower 60s across south central and southeast Kansas this
afternoon with even higher values into Oklahoma thanks to decent
moisture transport. There is a dryline associated with this system
that is currently through the Texas Panhandle and into west central
Texas. Convective initiation has begun at this intersection point in
the Texas Panhandle within the past couple of hours. It is
developing northeast along that boundary. The expectation is that
this will continue through the next few hours.

Discrete cells would likely develop across south central/southeast
Kansas as the instability increases. Mid level clouds have slightly
hampered destabilization with model soundings showing a weak cap in
place. Currently there appears to be 2000 J/kg of MUCAPE with still
decent CIN and 30-40kts of effective bulk shear. Low and mid level
lapse rates of 7-8.5 support large hail potential at least initially
especially with increasing instability. The boundary is expected to
fill in leading to a more linear storm mode which would decrease the
large hail potential and become more of wind threat. Development is
anticipated in the next few hours in Kansas. The Storm Prediction
Center has issued a mesoscale discussion with a watch likely in
the next couple of hours. Please see their discussion if you would
like additional information.

-Pearce

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Wed Apr 17 2019

The main focus in the short term is the potential for severe
thunderstorms beginning late this afternoon/early evening in south
central and southeast Kansas. As the afternoon progresses,
forcing for ascent and instability are expected to continue
increasing as the cap erodes along and ahead of the cold front.
Thus, expect convective initiation to increase in coverage across
northern Texas, western Oklahoma, and into south central Kansas
over the next few hours. Mesoanalysis and latest CAMs suggest
that the timing from the previous forecast still looks good, with
discrete cells beginning to form sometime near 23-00z and
increasing in coverage for a few hours after that. The primary
threat, at least in in initial development this evening, will be
the potential for large hail and damaging winds. See the
Mesoscale Discussion above for more details.

After midnight and into the early morning hours tomorrow, the threat
for severe storms will be winding down in south central Kansas as
the axis of greatest low level moisture flux convergence and CAPE
shifts into southeast Kansas. By this time, the primary storm mode
should transition to become more linear. Bulk shear will still be
plentiful with models suggesting values in excess of 60kts in spots.
However, with bulk shear vectors oriented parallel to the frontal
boundary and a more linear storm mode, thinking damaging wind will
be the primary threat overnight in southeast Kansas though storms
early in this period do have the potential to produce large hail as
well. Localized flooding from heavy rain will remain a possibility
behind the front overnight in south central Kansas with the flooding
threat slowly transitioning to southeast Kansas during the early
morning hours. By mid-morning, the front and associated low pressure
will have moved well east of the area and rain chances will come to
an end in southeast Kansas.

Elsewhere tomorrow, as the upper trough digs across the Plains and
Mississippi Valley, diurnal showers will be possible in central and
south central Kansas. A few rumbles of thunder cannot be ruled out
with some weak instability present during the afternoon, but not
expecting any severe storms with this activity. Otherwise, expect
cooler temperatures than were observed today, though they will be
close to normal for the time of year.

Overnight tomorrow night, the deep upper trough axis will make its
way east of mid-America and much drier air will allow for clear
skies Friday as high pressure moves across the Southern Plains. By
Saturday, a southerly wind regime will return to central, south
central, and southeast Kansas and allow temperatures to warm up into
the upper 70s to near 80 across the area, setting up for a nice
start to the weekend.

-Vaughan

.LONG TERM...(Sunday through Wednesday)
Issued at 322 PM CDT Wed Apr 17 2019

Heading into the first half of next week, a more unsettled patter
will return to the area with several upper shortwaves bringing
multiple chances of showers and thunderstorms throughout the period.
The first of these looks to be Sunday afternoon-night and then again
on Monday evening-Tuesday, bringing chances of showers and
thunderstorms. Though some stronger storms cannot be ruled out, the
chances for severe storms continues to look rather low at this time.
Temperatures throughout this period will be right around normal for
the time of year. Of note, by day 7 (Wednesday) there is quite a bit
of disagreement amongst models regarding the timing of mid-week
precip chances. This also could have a big impact on forecast
temperatures (for example, the Canadian suggests highs in the 50s
on Wednesday and holding on to precip much longer, while the
quicker ECMWF pushes temperatures into the 70s). For now, have
taken a "middle-of-the-road" approach and used a blended
solution, but note some variation should be expected over the next
several days as confidence in this period is rather low at this
point.

-Vaughan

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1258 PM CDT Wed Apr 17 2019

Storm initiation and convection will be the main concerns for
this forecast period for KHUT, KICT and KCNU. A cold front is on a
southward track through central Kansas. Convective initiation is
expected along and near this front in the latter part of the
afternoon and evening. Timing of the initiation or vicinity
wording is very similar to the previous issuance. Tempo groups of
TSRA have been added to account for the increasing
confidence/potential for thunderstorms to impact those sites. The
exact timing may need to be adjusted with amendments or the next
issuance depending on observational data. Heavy rain and lower
ceilings will drop the category to MVFR even possibly IFR for a
window of time. Vicinity showers may occur for KGBD and KSLN thus
this was inserted, but the better chances are further south as
discussed. Chanute will be the only site to have potential
thunderstorms until near 12Z. Otherwise the activity should move
east by even 6Z. A quicker exit may occur.

The cold front will result in a transition of the winds to the
north which has already occurred in central Kansas. At the end of
this forecast period, the winds are anticipated to increase for
everywhere but KICT and KCNU. Sustained speeds of 15 to 20kts are
anticipated with gusts up to 30kts. Please stay tuned for updates
on this forecast.

-Pearce

&&

.FIRE WEATHER...
Issued at 322 PM CDT Wed Apr 17 2019

With widespread rainfall expected this afternoon and overnight
across south central and southeast Kansas, fire weather concerns
over the next few days will be minimal. Heading into Saturday,
temperatures will warm back up but recent rainfall should prevent
any major fire weather concerns. Additional rainfall chances next
week will keep fire danger in check through at least mid-week.

-Vaughan

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  66  42  68 /  80  20  10   0
Hutchinson      48  65  40  68 /  60  20  10   0
Newton          47  64  40  66 /  70  20  10   0
ElDorado        49  65  41  66 /  80  20  10   0
Winfield-KWLD   50  66  42  67 /  80  20  10   0
Russell         43  65  39  69 /  10  30   0   0
Great Bend      44  65  38  69 /  20  30   0   0
Salina          47  65  40  68 /  20  30  10   0
McPherson       47  65  39  67 /  50  20  10   0
Coffeyville     51  65  43  67 /  90  30  10   0
Chanute         50  64  43  66 /  80  20  10   0
Iola            50  63  42  65 /  80  20  10   0
Parsons-KPPF    51  64  43  66 /  80  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...VJP
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...VJP
FIRE WEATHER...TAV
Hazardous weather outlook, Apr 17, 3:52 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
452 PM CDT Wed Apr 17 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
452 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are likely this evening and tonight across south
central and southeast Kansas. Some of these storms are expected to
be strong to severe. The main threats will be large hail up to golf
ball size and damaging wind gusts to 65 mph. See the latest Severe
Thunderstorm Watch for details.

Locally heavy rainfall will also occur this evening across south
central and southeast Kansas which may result in localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for strong to severe thunderstorms may linger in southeast
Kansas early Thursday morning, but should end by mid-morning.

A few isolated thunderstorms are possible in central Kansas
Thursday
afternoon, but are not expected to be strong or severe.

Periodic chances for thunderstorms will return to the forecast
Easter Sunday afternoon through early next week. A few strong
storms will be possible though the risk for organized severe
weather appears low for now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early this evening across south
central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Apr 17, 3:08 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
408 PM CDT WED APR 17 2019

KSZ070-071-172200-
Greenwood KS-Woodson KS-
408 PM CDT WED APR 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Greenwood County in southeastern Kansas...
  Northwestern Woodson County in southeastern Kansas...

* Until 500 PM CDT.

* At 406 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles east of Eureka...moving
  northeast at 30 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3793 9583 3775 9615 3781 9624 3792 9617
      3815 9596 3804 9596 3804 9567
TIME...MOT...LOC 2108Z 223DEG 25KT 3784 9615

BUTLER
Special weather statement, Apr 17, 5:07 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
607 PM CDT WED APR 17 2019

KSZ091-172330-
Harper KS-
607 PM CDT WED APR 17 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Harper County in south central Kansas...

* Until 630 PM CDT.

* At 603 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Manchester, or
  10 miles southwest of Anthony...moving northeast at 45 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Anthony, Harper, Danville, Waldron, Freeport and Runnymede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3700 9830 3704 9831 3739 9805 3738 9795
      3732 9780 3721 9780 3700 9805
TIME...MOT...LOC 2305Z 218DEG 37KT 3705 9817

BUTLER

The radar

The Vance AFB radar (KVNX), 43 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 heavy rain, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
April 17, 5:25 PM CST to 5:26 PM CST
Where
Harper County, 2.07 mi S of Anthony
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.120, -98.030

Hail, Harper

When
April 17, 5:28 PM CST to 5:29 PM CST
Where
Harper County, Anthony
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.150, -98.030

Hail, Harper

When
April 17, 5:36 PM CST to 5:37 PM CST
Where
Harper County, Anthony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -98.030

Tornado, Sumner

When
April 17, 5:38 PM CST to 5:42 PM CST
Where
Sumner County, 4.4 mi W of Wellington Arpt to 3.77 mi SW of Riverdale
Rating
EFU
Path length
1.11 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
37.320, -97.460

A very weak landspout from a non-supercell storm touched down and lingered for 4 minutes over open country.

Hail, Butler

When
April 17, 5:54 PM CST to 5:55 PM CST
Where
Butler County, 2.82 mi ENE of Leon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.730

Hail, Sedgwick

When
April 17, 5:58 PM CST to 5:59 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.480, -97.240

Report was provided by KAKE Television.

Hail, Sumner

When
April 17, 5:58 PM CST to 5:59 PM CST
Where
Sumner County, 0.55 mi E of Argonia
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.270, -97.760

Report relayed via KAKE television.

Hail, Butler

When
April 17, 6:01 PM CST to 6:02 PM CST
Where
Butler County, Rose Hill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.570, -97.130

Reported on the east side of town.

Hail, Sedgwick

When
April 17, 6:06 PM CST to 6:07 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -97.260

Report via Twitter.

Hail, Sedgwick

When
April 17, 6:13 PM CST to 6:14 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.480, -97.240

Relayed from KAKE television.

Hail, Greenwood

When
April 17, 6:28 PM CST to 6:29 PM CST
Where
Greenwood County, 7.68 mi S of Teterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.920, -96.410

One inch hail was covering the ground.

Hail, Butler

When
April 17, 6:44 PM CST to 6:45 PM CST
Where
Butler County, 1.29 mi WNW of Leon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.800

Hail, Sedgwick

When
April 17, 6:45 PM CST to 6:46 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
0.88 in hail
Reported by
Public
Coordinates
37.510, -97.500

Tornado, Greenwood

When
April 17, 6:50 PM CST to 6:51 PM CST
Where
Greenwood County, 5.63 mi N of Eureka Arpt
Rating
EFU
Path length
0.1 mi
Path width
30 yd
Reported by
Public
Coordinates
37.930, -96.280

Very brief and weak landspout from a non-rotating supercell touched down in open country. It lasted less than one minute and shorter than one quarter mile.

Hail, Butler

When
April 17, 7:00 PM CST to 7:01 PM CST
Where
Butler County, Rosalia
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.820, -96.620

Dime sized hail covering the ground.

Hail, Cowley

When
April 17, 7:18 PM CST to 7:19 PM CST
Where
Cowley County, Dexter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.180, -96.720

The ground had about 10 percent coverage.

Hail, Cowley

When
April 17, 7:34 PM CST to 7:35 PM CST
Where
Cowley County, 4.31 mi NE of Dexter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.220, -96.660

The ground was 100 percent covered.

Hail, Greenwood

When
April 17, 7:45 PM CST to 7:46 PM CST
Where
Greenwood County, 0.54 mi E of Hamilton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.980, -96.160

Pic was sent to EM.

Hail, Elk

When
April 17, 7:50 PM CST to 7:51 PM CST
Where
Elk County, 1.38 mi N of Grenola
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.370, -96.450

Hail, Elk

When
April 17, 8:20 PM CST to 8:25 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.470, -96.260

The quarter sized hail lasted for a few minutes.

Hail, Elk

When
April 17, 8:35 PM CST to 8:36 PM CST
Where
Elk County, 0.55 mi E of Howard
Measured
2 in hail
Reported by
Public
Coordinates
37.470, -96.260

Report came in via Facebook.

Thunderstorm Wind, Montgomery

When
April 17, 10:25 PM CST to 10:26 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.040, -95.630

This is a measured wind gust.

Thunderstorm Wind, Labette

When
April 17, 10:42 PM CST to 10:43 PM CST
Where
Labette County, 0.88 mi NE of Edna
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -95.360

Winds were estimated between 60 and 70 mph.

Heavy Rain, Butler

When
April 18, 3:00 AM CST
Where
Butler County, 1.09 mi W of Rosalia
Reported by
COOP Observer
Coordinates
37.820, -96.640

Overnight rainfall amount.

Heavy Rain, Elk

When
April 18, 6:00 AM CST
Where
Elk County, 0.69 mi N of Grenola
Reported by
Mesonet
Coordinates
37.360, -96.450

This is a 24 hour rainfall amount.

Heavy Rain, Harper

When
April 18, 6:00 AM CST
Where
Harper County, 0.69 mi N of Anthony
Reported by
COOP Observer
Coordinates
37.160, -98.030

This is a 24 hour rainfall amount.

Heavy Rain, Elk

When
April 18, 7:00 AM CST
Where
Elk County, 0.69 mi N of Grenola
Reported by
COOP Observer
Coordinates
37.360, -96.450

This is a 24 hour rainfall amount.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816808, 816809, 816810, 808179, 816811, 816812, 816813, 816814, 816815, 816816, 816817, 816818, 816819, 808180, 816820, 816821, 816822, 816823, 816824, 816825, 816826, 816831, 816832, 816827, 816828, 816829, 816830.